Alert archive / Louisiana / Tornado Warnings in 2008
Tornado Warning 20, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at May 15, 2008, 6:15 AM CDT for Vermilion Parish, Louisiana. It was in force for 30 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2008, 6:15 AM CDT (11:15 UTC)
- Expired
- May 15, 2008, 6:45 AM CDT
- In force
- 30 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
County Vermilion Parish, LA
The radar
The Lake Charles radar (KLCH), 75 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:25 AM CDT | TSTM WND DMG | Kaplan, LA | SEVERAL TREES INCLUDING LARGE OAK TREES BLOWN DOWN IN AND AROUND KAPLAN. |
| May 15, 6:29 AM CDT | TORNADO | Kaplan, LA | TWO HOMES WITH ROOFS BLOWN OFF. LARGE OAK TREES BLOWN DOWN. POSSIBLE TORNADO. REPORTED BY VERMILION PARISH SHERIFF OFFICE. |
| May 15, 6:30 AM CDT | TSTM WND DMG | 1 S Kaplan, LA | SIDING AND SHINGLES BLOWN OFF HOME. WINDOWS BROKEN. SPOTTER MEASURED A WIND GUST OF 51 MPH. |
| May 15, 6:32 AM CDT | TSTM WND DMG | 2 Se Kaplan, LA | ROOF BLOWN OFF A HOME ON JUDGE DOUCET ROAD. REPORTED BY VERMILION PARISH SHERIFF OFFICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 4:16 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2367 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLCH 151114 RRA
TORLCH
LAC113-151145-
/O.NEW.KLCH.TO.W.0020.080515T1115Z-080515T1145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
615 AM CDT THU MAY 15 2008
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN VERMILION PARISH IN SOUTHWEST LOUISIANA...
THIS INCLUDES KAPLAN...
* UNTIL 645 AM CDT
* AT 611 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 19 MILES
SOUTHWEST OF KAPLAN...OR ABOUT 11 MILES SOUTH OF GUEYDAN...MOVING
NORTHEAST AT 37 MPH.
* THE TORNADO WILL BE NEAR...
KAPLAN BY 640 AM CDT...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
LAT...LON 2979 9261 2997 9260 3006 9241 3006 9240
3007 9238 3010 9234 2991 9221 2977 9260
TIME...MOT...LOC 1115Z 244DEG 32KT 2990 9253
$$
131 follow-up statement
000
WWUS54 KLCH 151143
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
640 AM CDT THU MAY 15 2008
LAC113-151150-
/O.EXP.KLCH.TO.W.0020.000000T0000Z-080515T1145Z/
VERMILION LA-
640 AM CDT THU MAY 15 2008
...THE TORNADO WARNING FOR NORTHWESTERN VERMILION PARISH EXPIRES AT
645 AM CDT...
...A TORNADO WARNING CONTINUES FOR NORTHEASTERN VERMILION PARISH
UNTIL 715 AM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
LAT...LON 2979 9261 2997 9260 3006 9241 3006 9240
3007 9238 3010 9234 2991 9221 2977 9260
TIME...MOT...LOC 1140Z 244DEG 32KT 2998 9229
$$
13What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 15, 1:36 AM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, May 15, 1:36 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LAKE CHARLES LA 136 AM CDT THU MAY 15 2008 .DISCUSSION...QUICK UPDATE TO FORECAST TO INCLUDE NEW TORNADO WATCH ISSUED FOR THE TEXAS LAKES AREA INTO CENTRAL LOUISIANA UNTIL 10 AM. BOW ECHO WITH WELL DEFINED MARC SIGNATURE CURRENTLY HEADING JUST A HAIR NORTH OF DUE EAST THROUGH TRINITY COUNTY WILL BE A CLOSE CALL...AND MAY SKIRT JUST NORTH OF TYLER...NEWTON...AND JASPER COUNTIES. MEANWHILE...A DEFINITE UPTICK IN CONVECTIVE ACTION NOTED OVER THE PAST HOUR. CELL THAT DEVELOPED RAPIDLY SOUTH OF GALVESTON ISLAND HEADING NORTHEAST TOWARD SABINE LAKE...AND MAY IMPACT FAR SOUTHEAST JEFFERSON COUNTY BEFORE HEADING INTO WESTERN CAMERON PARISH. OTHER UPDRAFTS ARE GOING UP AROUND THIS CELL AND FARTHER NORTH INTO EASTERN TEXAS AS WELL. UPDATED ZFP AND WCN ALREADY SENT. && .LCH WATCHES/WARNINGS/ADVISORIES... LA...TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR LAZ027-028-030. TX...TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR TXZ180>182-201. GM...SCEC ALL MARINE ZONES. && 13
In the hours before
Special weather statement, May 15, 3:00 AM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 300 AM CDT THU MAY 15 2008 LAZ041-042-051-052-150900- CAMERON LA-VERMILION LA-JEFFERSON DAVIS LA-CALCASIEU LA- 300 AM CDT THU MAY 15 2008 ..SIGNIFICANT WEATHER ALERT FOR CAMERON...VERMILION...JEFFERSON DAVIS AND CALCASIEU PARISHES UNTIL 400 AM CDT... AT 256 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 9 MILES EAST OF GRAND LAKE TO 10 MILES SOUTHWEST OF JOHNSON BAYOU...MOVING EAST AT 38 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... BELL CITY BY 315 AM CDT CONSTANCE BEACH BY 320 AM CDT HAYES BY 325 AM CDT HOLLY BEACH BY 330 AM CDT FORKED ISLAND BY 330 AM CDT CAMERON BY 345 AM CDT LACASSINE NATIONAL WILDLIFE REFUGE...KLONDIKE...RUTHERFORD BEACH AND CREOLE BY 400 AM CDT VERY FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. IN ADDITION...GUSTY WINDS UP TO 40 MPH AND BRIEF TORRENTIAL RAINFALL WILL BE POSSIBLE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. SHAMBURGER
Local storm report, May 15, 4:38 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
438 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND DMG DEWEYVILLE 30.31N 93.76W
05/15/2008 NEWTON TX LAW ENFORCEMENT
TREES DOWN THROUGHOUT THE COUNTY. REPORTED BY NEWTON
COUNTY SHERIFF OFFICE.
&&
SHAMBURGERLocal storm report, May 15, 4:53 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
453 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 AM TSTM WND DMG W DERIDDER 30.85N 93.29W
05/15/2008 BEAUREGARD LA LAW ENFORCEMENT
TRAILER OVERTURNED JUST WEST OF DE RIDDER.
&&
13Local storm report, May 15, 5:03 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
503 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 AM TSTM WND DMG 1 N DEQUINCY 30.46N 93.44W
05/15/2008 CALCASIEU LA LAW ENFORCEMENT
TREE DOWN ON HIGHWAY 27 JUST NORTH OF DEQUINCY. REPORTED
BY DEQUINCY PD.
&&
SHAMBURGERLocal storm report, May 15, 5:23 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
523 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 AM TSTM WND GST 7 S LAKE CHARLES 30.11N 93.20W
05/15/2008 M50 MPH CALCASIEU LA OFFICIAL NWS OBS
50 MPH WIND GUST MEASURED AT LAKE CHARLES REGIONAL
AIRPORT ASOS.
&&
SHAMBURGERLocal storm report, May 15, 5:49 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
549 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM TSTM WND DMG SULPHUR 30.23N 93.36W
05/15/2008 CALCASIEU LA NWS EMPLOYEE
LARGE TREE LIMBS DOWN ACROSS THE CITY.
&&
SHAMBURGERThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:08 AM CDT | Special Marine Warning | LCH | 67 min | |
| May 15, 2:14 AM CDT | Special Marine Warning | LCH | 61 min | |
| May 15, 3:41 AM CDT | Special Marine Warning | LCH | 64 min | |
| May 15, 4:06 AM CDT | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 39 min |
| May 15, 4:15 AM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 45 min |
| May 15, 4:41 AM CDT | Severe Thunderstorm Warning | LCH | Allen, Avoyelles, Beauregard, Evangeline, Rapides, Vernon | 64 min |
| May 15, 4:58 AM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Beauregard, Calcasieu, Cameron, Jefferson Davis | 47 min |
| May 15, 4:59 AM CDT | Tornado Warning | LCH | Cameron, Vermilion | 31 min |
| May 15, 5:28 AM CDT | Tornado Warning | LCH | Acadia, Vermilion | 19 min |
| May 15, 5:43 AM CDT | Severe Thunderstorm Warning | LCH | Acadia, Cameron, Jefferson Davis, Lafayette, Saint Landry, Saint Martin and 1 more | 47 min |
| May 15, 5:58 AM CDT | Special Marine Warning | LCH | 62 min | |
| May 15, 6:13 AM CDT | Tornado Warning | LCH | Lafayette, Vermilion | 32 min |
| May 15, 6:29 AM CDT | Severe Thunderstorm Warning | LCH | Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary, Vermilion | 76 min |
| May 15, 6:33 AM CDT | Tornado Warning | LCH | Lafayette, Saint Landry, Saint Martin | 27 min |
| May 15, 6:38 AM CDT | Tornado Warning | LCH | Vermilion | 21 min |
| May 15, 6:48 AM CDT | Special Marine Warning | LCH | 87 min | |
| May 15, 7:14 AM CDT | Areal Flood Advisory | LCH | Acadia, Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary and 1 more | 3 hr |
| May 15, 7:19 AM CDT | Areal Flood Advisory | LCH | Calcasieu, Cameron | 3 hr |
| May 15, 7:45 AM CDT | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin, St. Mary | 16 min |
| May 15, 6:53 PM CDT | River Flood Warning | LCH | Lafayette, Vermilion | 9 hr |
Nearby
Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.